I have been very ill for about 3 months now down to another flare.My hands are so painful and I am so tired.It took my GP,s referal to finally get an early appointment and that took two week's.I have spent a lot of time going back to my bed as all the pain relief I have been given does not touch the pain and I am allergic to Ibuprofen which I was told would help.It did not and I has a really bad reaction,we then went on to Tramadol(no help)plus,antibiotics(no help).I have now been prescribed prednisolone which I am loathe to take because of the side effects,in fact I do not want to take them.I am waiting for an ultra-sound on my hands and my blood results,surely I should get my results before taking more pills.Help.
Prednisolone: I have been very ill for about... - LUPUS UK
So sorry to hear you are in such awful pain, Blinkey. The thought of taking steroids is scarey, I know. I fought against the idea for a long time, but in the end things got so bad I decided to give them a try & they do really help. I'm on a maintenance dose of 5-10mg, & thankfully have never needed more. The doctors do not want you to be on them long term so they will try & find an alternative, but when a bad flare happens they can calm things down really quickly. It's such a personal decision, & I'm sure you will get lots of feedback to your post, so weigh it all up carefully, & then hopefully you can make a decision as to whether they are worth a try.
Very best Wishes. X
Thank you for your kind reply.At the moment I am hanging out for an alternative treatment although,I am sure rheumatology will not be very happy about this.I have just lost half a stone in weight which has not been easy and I have no intention of putting weight back on.I already suffer from depression and I have heard steroids do not help with this.I cannot bring myself to take this medication even though the pain is driving me mad.I just hope there is an alternartive.
So sorry to hear you are in such pain. This time last year I developed flu like symptoms with aching muscles and joints which steadily got worse. I could not get out of a chair (without a push) and was unable to turn in bed or sleep, every joint and muscle even my fingertips were so painful, painkillers did absolutely nothing. I was bedbound for six weeks before being admitted to hospital and eventually diagnosed with Lupus. The Rheumie started me on Prednisolone and within 4hrs it was like a miracle, after 8wks of agony the pain began to ease, within a month all my aches and pains had settled down. Maybe you should try a short course of Prednisolone to help bring your situation under control. I did not experience too many side effects I know the benefits of prednisolone outweighed the risks for me. Personally I would not wait for the scan and blood results. I do hope you get some relief soon whichever way you decide to go, will be thinking of you over the festive season.
I agree with Beckside, a short term course should at least help with the symptoms, you will probably be put on hydroxycloroquine if the steroids make a difference, so when hydroxy kicks in (assuming it does), you'll be able to come off steroids. I agree that the side effects of steroids are not pleasant (although I haven't suffered with depression because of them, but did gain weight), but to me it is a matter of balancing those against an over active immune system attacking internally and creating antibodies and therefore debris that will clog kidneys and stick to arteries. Very personal choice, steroids, I agree.
I know how you feel, whenever I have been given steroids I pile on the weight. I also found that Tramadol did not work but my GP talked me into trying a slow release Tramadol, just have to take one 200 mg one in the morning and one 200 mg in the evening, along with my Bunephrine patch, my pain isn't completely gone but has improved by about 75%. I can live with this.
Good luck to you
If it is of any help, I know we are all individuals and things effect us differently, I can only say that for a very large short term dose of preds, for me, works wonders. In fact for flares, I take preds for the skin et al and diclofenac for the pain. My hands and feet look like raw beef sausages and the pain I cannot describe, but within four hours these two drugs, in combination normally work, but on a few occasions I have needed both drugs by injection as pills would not kick in for maybe 72 hours and at that point gave in and went to gp. I do not experience any bad side effects from preds apart from dropping the dose each week from 40mg per day to 30mg or so and this continues as the dose drops each week. But if it is a choice between the pain or preds, I know which I would choose. I do not have experience of being on preds long term, so cannot advise you on this, but the main side effect I now have is a moon face but that or the pain, give me preds!!
Please don't worry too much, decide if you will take them or not but either way try not to worry, I know this sounds trite, but listen to your body. Make your own decisions with the advice of your medicos but YOU make the decision and stick by it.
love and hugs
My lovely consultant , after a period of flares and severe pain and awful blood results ,persuaded me to take prednisolone saying, the side effects of uncontrolled Lupus flares are far worse than the side effects of prednisolone. The relief from the pain was blissful. No pain meant depression went and I could sleep.
Try it, wait gain is preferable to agony. Weight does go after a while. Hope this is some reassurance
Steroids are a miracle drug! My daughter was so very ill this time last year and was put onto 25mg of pred. She felt better within 2 days and is now down to 6.5mg. Please give them a try - the benefits outweigh the side effects so long as you as carefully monitored. Wishing you the best of luck and good health.
unfortunately some things will work 4 1 & not another :0(
I don't like presedone either. terrible side affects.
I agree with Beckside and Purpletop. They are magnificent in the way they can halt a flare but all the consultants I see want me to move away from them as they have their own payload of side effects that seem to affect some people more than others.
I have been in hospital previously on painkillers so strong they have made me slip off the bedside chair as i was so woosy with them, but the pain has continued. Then the steroids are increased and its almost instant bliss as the pain just disappears.
A long term increase in dose is not a good thing but a short sharp increase really can do wonders
Not what you're looking for?
You may also like...
rheumatologist that I saw has decided. Have been on 30mg prednisolone and 4x500mg paracetamol...
Hi, my husband has been prescribed 20mg daily of Prednisolone( 4 tablets) . Can anyone tell me...
I have just been prescribed prednisolone tablets. I have to take 4 5MG tablets everyday. Has anyone...
now I did have a little twitchy episode, but it passed, today been up and worked...
weeks on 12mg seemed to have little impact, but a further week on 24mg has been a revelation.